MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52359
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products = boston scientific 6 fr sheath, cook zilver 635 stent.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during placement of a stent within a dialysis fistula in the upper arm, an advance 35 lp low profile balloon catheter ruptured and separated.The balloon was reportedly used to pre-dilate as well as post-dilate the stent.An unknown inflation device was used to inflate the stent to nominal pressure, using a 50/50 ratio of contrast to saline, for less than one minute.The balloon was inflated, removed, reinserted, and re-inflated one time.Upon post-dilating the stent, the balloon ruptured.As the balloon and another manufacturer's sheath were being removed together over an unknown wire, the balloon became caught on the stent.The stent reportedly inverted and "balled up", and the tip of the balloon became stuck on the stent and subsequently separated.The separated portion of the balloon and the stent were sewn to the arterial wall to await surgical removal and replacement of the stent.The vessels were not reported to be tortuous or calcified.Blood was noted in the inflation device.A counter-clockwise rotation of the device was not conducted during attempted removal.Additional information was received 22may2020, indicating that the separated portion of the balloon and the stent were successfully removed after the patient developed an infection.
 
Additional Manufacturer Narrative
Additional information: c.Description of event: as reported, during placement of a stent within a dialysis fistula in the upper arm, an advance 35 lp low profile balloon catheter ruptured and separated.The balloon was reportedly used to pre-dilate as well as post-dilate the stent.An unknown inflation device was used to inflate the stent to nominal pressure, using a 50/50 ratio of contrast to saline, for less than one minute.The balloon was inflated, removed, reinserted, and re-inflated one time.Upon post-dilating the stent, the balloon ruptured.As the balloon and another manufacturer's sheath were being removed together over an unknown wire, the balloon became caught on the stent.The stent reportedly inverted and "balled up", and the tip of the balloon became stuck on the stent and subsequently separated.The separated portion of the balloon and the stent were sewn to the arterial wall to await surgical removal and replacement of the stent.The vessels were not reported to be tortuous or calcified.Blood was noted in the inflation device.A counter-clockwise rotation of the device was not conducted during attempted removal.Additional information was received 22may2020, indicating that the separated portion of the balloon and the stent were successfully removed after the patient developed an infection.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, documentation, drawings, the instructions for use, manufacturing instructions, quality control data, and specifications.One device was returned for investigation.The complainant returned one used pta5-35-80-8-4.0 to cook for investigation.There was biomatter present on the returned device.Physical examination of the returned device confirmed that the balloon had a circumferential tear.Only 2.5cm of the balloon remained attached to the catheter, the remaining section of balloon was not returned.Additionally, a 10.7cm section of catheter shaft distal end was returned.No marker bands were present on the returned device.There was no visible damage to the catheter shaft of proximal fitting.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: device description ¿the balloon is manufactured from an extra-thinwall, high-strength, minimally compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Refer to label for further information.Use of a pressure gauge is recommended to monitor inflation pressures.¿ intended use: ¿the advance 35lp low profile pta balloon dilatation catheter is indicated for percutaneous transluminal angioplasty (pta) of lesions peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.¿ warnings: ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ ¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ precautions: ¿the catheter is not intended for the delivery of stents.¿ ¿all stents should be deployed in accordance with the manufacturer¿s indications and instructions for use.¿ instructions for use: balloon preparation ¿choose a balloon appropriate to lesion length and vessel diameter.¿ ¿upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.¿ balloon introduction and inflation: ¿note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.¿ ¿inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert.)¿ ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ balloon deflation and withdrawal: ¿completely deflate the balloon using an inflation device or syringe.Allow adequate time for the balloon to deflate.¿ ¿deflate the balloon by pulling vacuum on the inflation syringe or inflation device.Maintain vacuum on the balloon and withdraw the catheter.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous entry site.¿ ¿if resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit,¿ how supplied: ¿store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ the ifu for the zilver stent, ifu0043-9 ¿advance 35lp low profile pta balloon dilatation catheter,¿ provides the following information to the user: indication for use: ¿the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries up to 100mm in length with a reference vessel diameter of 5 to 9mm.¿ a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Cook has concluded that the procedure and unintended use error contributed to this incident.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10092137
Report Number1820334-2020-00993
Device Sequence Number16337837
Product Code DQY
UDI-Device Identifier10827002523590
UDI-Public(01)10827002523590(17)230204(10)10306454
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/04/2023
Device Model NumberG52359
Device Catalogue NumberPTA5-35-80-8-4.0
Device Lot Number10306454
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2020
Initial Date Received by Manufacturer 05/14/2020
Supplement Date Received by Manufacturer10/14/2020
Initial Report FDA Received Date05/27/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;